Acetaminophen, which goes by the brand name Tylenol in the United States and the names paracetamol and Panadol in other countries, is one of the most widely consumed over-the-counter drugs. It is the only widely available over-the-counter painkiller that does not belong to the category of non-steroid anti-inflammatory drugs (NSAIDs). Popular over-the-counter NSAIDs include aspirin, ibuprofen (Advil, Motrin), and naproxen sodium (Aleve). While millions of people routinely take acetaminophen to relieve minor pain and do not suffer any adverse effects, taking an overdose of acetaminophen can cause acute liver failure and has even led to several deaths; thus, it has been at the center of several product liability lawsuits. What is most alarming in these cases is that, sometimes, the doses at which the patients suffered adverse consequences were not very much higher than the recommended therapeutic doses. So far, there is no agreement on the best way to prevent accidental overdoses of acetaminophen.
How do Acetaminophen Overdoses Happen?
Acetaminophen is metabolized in the liver. The current recommended dose is not to exceed four grams of acetaminophen per day. That is equivalent to eight tablets of Extra Strength Tylenol in a 24-hour period (usually two pills every six hours). Some acetaminophen-containing OTC drugs, such as Excedrin Migraine, contain almost that much acetaminophen in a single dose, and thus, they are intended to be taken only once per day. At higher doses than that, liver damage can occur. Symptoms of overdose include nausea, vomiting, and abdominal pain; in many cases, the patient does not seek treatment until the liver damage is advanced, mistaking these symptoms as simply part of his or her illness. One of the reasons that acetaminophen overdoses are as frequent as they are (about 150 cases per year in the United States) is that acetaminophen is an ingredient in many common OTC medicines, including Nyquil and Theraflu. If you take the recommended dose of several of these medicines, you may be taking more acetaminophen than you realize.
For example, Marcus Trunk suffered a wrist injury at his construction job in 1995, and he took Extra Strength Tylenol every day to relieve the pain from his injury while recovering. Shortly thereafter, he developed flu-like symptoms and began taking Theraflu, while continuing his regimen of Extra Strength Tylenol for his injury. Within a few weeks, he had died from liver failure at the age of 23.
How to Prevent Acetaminophen Overdoses
Manufacturers have begun to label acetaminophen-containing OTC medicines more clearly, so that patients do not unwittingly take higher doses than recommended. Consumers should also read the labels on OTC medicines carefully to be sure of how much of each active ingredient they are taking. Some countries have lowered the maximum recommended dose as a precaution. Some even restrict the amount of acetaminophen one person can buy within a certain period of time, much the way the United States restricts the sale of certain cold and cough medicines with considerable potential for abuse.